Ohio, 2009Tornado and Flood in Ohio, August 19, 2009
August 19, 2009 · NWS ILN · 8 events in 5 counties and zones
A series of severe storms brought damaging winds and hail to the area during the evening hours of August 19th. One tornado was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe storms brought damaging winds and hail to the area during the evening hours of August 19th. One tornado was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 3:40 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 19, 3:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT WED AUG 19 2009
.SYNOPSIS...
UNSETTLED CONDITIONS WILL PERSIST IN A WARM AND HUMID AIRMASS
UNTIL A COLD FRONT PUSHES ACROSS THE REGION ON FRIDAY.
TEMPERATURES WILL THEN BE BELOW NORMAL FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING PRIMARILY
ALONG A BOUNDARY NEAR I-70 THIS AFTERNOON. APPEARS THAT THIS WILL
LIFT NORTH LATE THIS AFTERNOON WITH CONVECTION THEN DIMINISHING
WITH THE LOSS OF HEATING. THERE IS SOME POTENTIAL FOR STORMS IN
CENTRAL ILLINOIS TO MOVE TOWARDS THE NORTHWEST ZONES LATE THIS
EVENING ALTHOUGH IT APPEARS THAT THEY SHOULD WEAKEN BY THE TIME
THEY MAKE IT THIS FAR EAST. OTHERWISE EXPECT LITTLE IN THE WAY OF
PRECIPITATION OVERNIGHT. EXPECT LOWS TO BE NEAR PERSISTENCE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT SHOWERS AND THUNDERSTORMS TO START EARLY AND CONTINUE
THROUGH THE DAY AS A PRE-FRONTAL TROUGH PUSHES INTO THE FORECAST
AREA. AMOUNT OF INSTABILITY REALIZED DURING THE DAY IS UNCERTAIN
DUE TO CLOUDS AND COVERAGE OF PRECIPITATION. GFS SUGGESTS THERE
COULD FURTHER DESTABILIZATION LATE IN THE DAY AND IF THIS OCCURS
THEN SOME SEVERE STORMS ARE POSSIBLE AS SHEAR WILL BE INCREASING
PARTICULARLY IN WESTERN ZONES.
SURFACE TROUGH WILL REMAIN IN THE AREA OVERNIGHT WITH ADDITIONAL
DEVELOPMENT EXPECTED AS ENERGY SWINGS THROUGH THE APPROACHING
UPPER TROUGH. HAVE GONE WITH LIKELY POPS BOTH PERIODS.
USED A MOS BLEND FOR HIGH TEMPERATURES THURSDAY BUT WENT SLIGHTLY
HIGHER THAN THE WARMER GFS MOS FOR THURSDAY NIGHT LOWS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER
LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE
NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE
SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING
EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD
AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH
AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS
THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY
SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE
CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT
WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE
MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED
ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW
BECOMING DOMINANT AT THE SFC.
FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT
HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF
THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH
HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS
WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH
MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT
WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE
COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT
RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT
INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE
LOWER TO MID 60S TUES AND WED NIGHT.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS
MUCH OF THE AREA WHILE NARROW LINE OF MORE FOCUSED SHOWERS AND
THUNDERSTORMS CONTINUING ALONG BOUNDARY ACROSS CENTRAL PORTIONS
OF FA. LOOKS LIKE KLCK WILL REMAIN UNDER THE GREATEST THREAT FOR
THUNDER OVER AT LEAST THE NEXT COUPLE OF HOURS. ELSEWHERE...THUNDER
WILL BE MORE HIT OR MISS SO WILL COVER WITH A VCSH/CB INTO EARLY
EVENING. OVERNIGHT MODELS ARE ONCE AGAIN SHOWING A FAIR AMOUNT OF
LOW LEVEL MOISTURE. WINDS ARE FORECAST TO STAY UP SOME THOUGH AND
THIS MAY ALLOW FOR ENOUGH MIXING TO RESULT IN MORE STRATUS THAN
FOG. INSTABILITY WILL LIKELY BE HAMPERED SOMEWHAT BY ANY STRATUS
DEVELOPMENT...BUT POSSIBILITY FOR SCATTERED SHOWERS AND
THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON AS MID LEVEL
TROUGH AXIS APPROACHES FROM THE WEST.
OUTLOOK...TSTMS POSSIBLE THURSDAY EVENING INTO FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...WOODRUM
AVIATION...JGL
Hazardous weather outlook, Aug 19, 5:22 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
622 PM EDT WED AUG 19 2009
INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-200900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
622 PM EDT WED AUG 19 2009
...TORNADO WATCH 716 IN EFFECT UNTIL 1 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY INTO THURSDAY NIGHT.
THERE IS SOME UNCERTAINTY ABOUT HOW UNSTABLE THE ATMOSPHERE WILL
BECOME. BUT IF THERE IS SUFFICIENT INSTABILITY...THEN SOME STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
KYZ089-090-094>100-OHZ045-046-054>056-063>065-073-074-080>082-088-
200900-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
622 PM EDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY INTO THURSDAY NIGHT.
THERE IS SOME UNCERTAINTY ABOUT HOW UNSTABLE THE ATMOSPHERE WILL
BECOME. BUT IF THERE IS SUFFICIENT INSTABILITY...THEN SOME STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 3:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT WED AUG 19 2009
INZ050-192145-
WAYNE IN-
454 PM EDT WED AUG 19 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
545 PM EDT...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH.
LOCATIONS IMPACTED INCLUDE...
HAGERSTOWN AND FOUNTAIN CITY.
IN ADDITION...FRANKLIN...JACKSONBURG...ECONOMY...GREENS FORK...
WILLIAMSBURG...MIDDLEBORO...BETHEL AND WHITEWATER ARE NEAR THE PATH
OF THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
HAWBLITZEL
Special weather statement, Aug 19, 4:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT WED AUG 19 2009
OHZ034-035-192215-
AUGLAIZE OH-MERCER OH-
548 PM EDT WED AUG 19 2009
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND WESTERN AUGLAIZE
COUNTIES THROUGH 615 PM EDT...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CARTHAGENA...MOVING NORTH AT 25
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
LOCATIONS IMPACTED INCLUDE...
COLDWATER...CELINA...ST. MARYS AND ROCKFORD.
IN ADDITION...MONTEZUMA...BULKHEAD...NEPTUNE...TAMA...KOSSUTH AND
MENDON ARE NEAR THE PATH OF THIS STORM.
ADDITIONAL STORMS IN SOUTHWEST MERCER COUNTY WERE MOVING NORTHEAST
AND MAY MERGE WITH THIS STRONG STORM.
Event by event
5 thunderstorm wind, 1 tornado, 1 hail, 1 flood. Local standard time, as filed.
Tornado, Darke
- When
- August 19, 5:30 PM EST to 5:31 PM EST
- Where
- Darke County, 0.84 mi SSW of Weimers Mill to 0.79 mi S of Weimers Mill
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.108, -84.674
A weak tornado touched down in an open field two miles west of Greenville near State Highway 502. Since this tornado occurred in an open field there was no crop or structural damage.
Thunderstorm Wind, Darke
- When
- August 19, 6:17 PM EST to 6:20 PM EST
- Where
- Darke County, Ansonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.220, -84.630
A few trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Darke
- When
- August 19, 6:25 PM EST
- Where
- Darke County, North Star
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -84.570
A trained spotter estimated the wind gust.
Thunderstorm Wind, Shelby
- When
- August 19, 6:32 PM EST to 6:43 PM EST
- Where
- Shelby County, 4 mi W of Sidney to Sidney
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $23,000
- Reported by
- Broadcast Media
- Coordinates
- 40.280, -84.226
Thunderstorm winds caused damage to trees, a roof on a mobile home, and windows. Nickel to quarter size hail was also reported.
Hail, Shelby
- When
- August 19, 6:50 PM EST to 6:59 PM EST
- Where
- Shelby County, Sidney
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.280, -84.150
Flood, Montgomery
- When
- August 19, 7:03 PM EST to 7:30 PM EST
- Where
- Montgomery County, Riverside to 1.01 mi W of Riverside
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.800, -84.100
Street flooding was reported with water stalling vehicles.
Thunderstorm Wind, Clark
- When
- August 19, 7:10 PM EST to 7:22 PM EST
- Where
- Clark County, New Carlisle to 0.26 mi NNE of Crystal Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Amateur Radio
- Coordinates
- 39.930, -84.030
A tree was down on a house in New Carlisle. New Carlisle also receive penny size hail. Trees were also down in the Medway area.
Thunderstorm Wind, Logan
- When
- August 19, 7:36 PM EST to 7:38 PM EST
- Where
- Logan County, 0.29 mi ESE of Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.298, -83.965
Trees were reported down due to damaging thunderstorm winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191862, 191898, 191899, 191900, 191901, 191897, 191895, 191896.